Although e-cigarettes are not medical devices, side effects for the user may occur. But these side effects are not a given. Because of the many variables in devices and e-liquid on the market, as well as the differences in frequency and method someone vapes, the side effects are often situational instead of universal.
Disclaimer: Medical studies and official surveys to reference for vaping side effects are sorely lacking, with most focusing on overall health and vaping. To compensate for that, Google keywords and search traffic data were used to see what side effects were most searched for. Social media posts and threads were also referenced—such as vape forums’ health-related topics. Finally, since we at Vaping360 are all vapers, our experiences continually inform us.
One of the most common side effects of vaping. Dry mouth is most associated with the base ingredients of e-liquid: PG and VG (propylene glycol and vegetable glycerin).
Although higher percentages of PG are often reported to have a more drying effect on the mouth, it’s not uncommon for 100% VG vapers to still experience it. The reasons behind this seem counterintuitive.
PG and VG are both humectants, which is why they’re used in consumable products to keep things moist; but they’re also hygroscopic, meaning they absorb water.
When experiencing general dry mouth, you can use an oral hydration rinse like Biotene, which ironically has both PG and VG as ingredients, or you can simply drink more water. Those two remedies are usually the simplest way to get moisture back in your mouth.
If you have a persistently parched mouth, consult with your oral health provider. Chronic dry mouth can be a symptom of dehydration and can cause serious oral health complications if left untreated.
Similar to the feeling of smoking for the first time, it’s not uncommon to experience lightheadedness and dizziness from vaping.
Also similar to smoking, this typically will stop presenting itself the more you consume. This feeling is not from vaping in general though; it’s from vaping nicotine—particularly with high nicotine.
If you’re concerned about dizziness or the feeling of being lightheaded, the best course of action is to lower your nicotine or the amount you vape in short periods. If you’d prefer to not lower your consumption, it’s something that will likely go away as your body gets accustomed to nicotine.
Nicotine is a stimulant that paradoxically can increase mental alertness and have a sedative effect. For some users, it’s more of one than the other.
It’s conceivable that if you’re tired or fatigued from vaping, it could be similar to a caffeine crash. If you find yourself getting sleepy, try lowering or increasing your nicotine strength, or even eliminating it altogether. ‘
The point is, what you’re currently using is disagreeing with you. Change it up.
A sore or scratchy throat may be caused by a number of things: nicotine, propylene glycol, flavorings, or even the coil used in the atomizer.
Some coils used in vaping are nickel-based, and it’s not uncommon for users to discover they have an allergy to nickel.
Also, several reports online can be found associating a sore throat with high nicotine, especially when used with high levels of propylene glycol (50% or more).
If you think these issues are related to the e-liquid, try a higher percentage of VG, a new flavor—like a mentholated juice—or lower the nicotine concentration.
If you’re certain it’s not the liquid or the nicotine, it may be the vaping wire type used in your vape coil. Check the specs of the device and see if it has a nickel coil or a coil with nickel content such as nichrome (often listed as Ni80).
If the specific coil metal isn’t available, replace it with one that clearly states it uses Kanthal or stainless steel—stainless steel might also contain nickel but usually only up to 10%. If that doesn’t seem to clear up the sore throat, make an appointment with your physician.
Problems with coughing while vaping frequently appear in complaints from beginner vapers, even when they’re ex-smokers or even current smokers.
Generally speaking, coughing is a result of the wrong approach to vaping and inhaling. Like the result of high nicotine being used with a direct-lung inhale or trying to take a cigarette-type draw on a device with too much airflow.
If you are coughing when you take a hit, check the airflow of the device without activating it (if your device has an automatic draw, take out the cartridge or vape pod and draw on it while not attached to the battery).
Does the draw feel tight like sucking through a coffee straw? If so, it’s meant for a cigarette type of draw called mouth-to-lung.
If it feels like you’re sucking air through a milkshake straw, it’s a direct-lung device, which requires inhaling it directly to the lungs and immediately blowing it out. Direct lung devices are strongly recommended to use with nicotine at 6 mg/mL or lower.
If you’ve recently quit smoking, it’s not uncommon for headaches to occur. Although you can still get nicotine from vapes, nicotine is not the only alkaloid found in tobacco. Alkaloids have a physiological effect on the user, and cessation from habitual usage may cause headaches.
Nicotine is the major alkaloid in tobacco, accounting for about 95% of the alkaloid content, but there are other tobacco minor alkaloids in tobacco smoke, not present in e-liquid. These tobacco minor alkaloids work in concert with nicotine and are believed to increase potential dependency.
If you’ve recently quit smoking and are vaping with nicotine, it’s possible that nicotine alone may not be enough to ward off the headaches in the beginning, and you may be withdrawing from other chemicals and alkaloids found in tobacco.
If you’re experiencing headaches and it’s not from quitting smoking, it’s possible that you’re dehydrated. Headaches are a common symptom of dehydration. If you’ve noticed persistent dry mouth in conjunction with your headaches, a remedy could simply be to drink more water. But if that doesn’t work, you should consult a medical professional.
Nicotine is considered by many to be an appetite suppressant, which is enhanced by caffeine by the way, but there’s not much conclusive evidence that proves its efficacy at actually losing weight.
Nicotine is a stimulant, and other similar stimulants (like caffeine) are associated with fat burning by increasing metabolic rate. But fat burning and weight loss are not the same. Even appetite suppression isn’t the same thing as “losing weight.”
If by chance someone does experience weight loss with vaping, a simpler explanation is that vaping is an oral fixation without calories.
Many vapers find vaping sweet flavors decreases their need to eat sweets. On the flip side, if you quit vaping, there’s a chance that the absence of the hand-to-mouth action may end up getting replaced with calories that could lead to weight gain. Nicotine pouches present a way to quit vaping while continuing to get your nicotine, flavor, and an oral fixation.
If you’re feeling nauseous from vaping, it could be due to nicotine. Similar to the side effects from over-the-counter nicotine replacement therapies like gums and patches, the feeling of an upset stomach has been noted as a common side effect of nicotine consumption. Smokers often report the same when they began smoking.
Have you noticed that nauseous feelings aren’t connected with nicotine usage? The chances are then it’s a reaction to the specific e-juice you’re using.
A simple remedy is to cut back on your consumption or to remove the likely culprit. But like the feelings of lightheadedness and dizziness from vaping nicotine, gastro issues often resolve themselves if you give it a little time.
However, if those issues do not go away or it’s causing you real distress, it’s best to seek medical advice.
There could be various reasons for chest pain from vaping. Excessive heat, high nicotine, or maybe even the specific flavorings in a particular e-liquid could be the cause.
Some users on vaping forums have stated that (fiery) cinnamon liquids containing the flavoring chemical cinnamaldehyde give them chest pain. Whatever the cause, chest pain is not an insignificant matter and could be a sign of a more serious health issue.
If you’re experiencing chest pain and it appears to be a result of what you’re vaping, stop vaping it! If you must, come back to it at another time. Then maybe you can lower the power, reduce your nicotine, change your atomizer or coil, or change your flavor. Essentially, try and change your entire set up if you have to.
If the chest pain persists, seek medical help.
A lot of the perceived side effects from vaping are actually side effects from nicotine usage. And many of the above examples are shared with FDA-approved forms of nicotine replacement therapies.
However, a few of these side effects are particular to vaping itself. The key to remember is that vapes are not meant to be health products. They are, however, a much safer alternative when vaping is compared to smoking.
If you are one of the millions that use vaping as an alternative to smoking, the mild side effects of vaping should be viewed in comparisons to the absolute hazards of smoking cigarettes.